{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,5,4]],"date-time":"2026-05-04T11:00:06Z","timestamp":1777892406061,"version":"3.51.4"},"reference-count":14,"publisher":"SAGE Publications","issue":"3","license":[{"start":{"date-parts":[[2016,9,1]],"date-time":"2016-09-01T00:00:00Z","timestamp":1472688000000},"content-version":"tdm","delay-in-days":0,"URL":"https:\/\/journals.sagepub.com\/page\/policies\/text-and-data-mining-license"}],"content-domain":{"domain":["journals.sagepub.com"],"crossmark-restriction":true},"short-container-title":["Journal of the Royal College of Physicians of Edinburgh"],"published-print":{"date-parts":[[2016,9]]},"abstract":"<jats:p>Nitrous oxide is commonly used as an analgesic and anaesthetic agent. Nitrous oxide is also in use in industry as an aerosol propellant and is now recognised as a recreational drug whose use is growing, especially among the young. Nitrous oxide from whipped cream canisters is inhaled to produce a dissociative, intoxicated state. Nitrous oxide is known to inactivate vitamin B12 via oxidation, which can precipitate a demyelinating myelopathy akin to the classical B12 deficiency syndrome, subacute combined degeneration of the spinal cord. This case describes a young woman with chronic pain and a poor nutritional state who took regular nitrous oxide as an opiate-sparing agent. She developed a progressive subacute myelopathy with a sensory level, profoundly impaired joint position sense, extensor plantars and required a wheelchair. Once diagnosed, she responded well to a regime of nitrous oxide withdrawal, high-dose B12 replacement and physiotherapy. The case illustrates the need for clinical teams to be able to identify a nitrous oxide-precipitated myelopathy as its use as a drug of abuse increases; particularly in the case of malnourished patients who receive nitrous oxide surgically or obstetrically.<\/jats:p>","DOI":"10.4997\/jrcpe.2016.304","type":"journal-article","created":{"date-parts":[[2017,6,28]],"date-time":"2017-06-28T09:22:30Z","timestamp":1498641750000},"page":"160-162","update-policy":"https:\/\/doi.org\/10.1177\/sage-journals-update-policy","source":"Crossref","is-referenced-by-count":5,"title":["An Unusual Cause of Falls in a Young Woman"],"prefix":"10.1177","volume":"46","author":[{"given":"I","family":"Sleeman","sequence":"first","affiliation":[{"name":"Academic Clinical Fellow, Clinical Ageing Research Unit, Newcastle University, Campus for Ageing and Vitality, Newcastle upon Tyne, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"L","family":"Wiblin","sequence":"additional","affiliation":[{"name":"Clinical Ageing Research Unit, Newcastle University, Campus for Ageing and Vitality, Newcastle upon Tyne, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"D","family":"Burn","sequence":"additional","affiliation":[{"name":"Director, Institute of Neuroscience, and Professor of Movement Disorder Neurology, Newcastle University, Newcastle upon Tyne, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"179","published-online":{"date-parts":[[2016,9,1]]},"reference":[{"key":"bibr1-jrcpe.2016.304","unstructured":"Davy H. Researches, Chemical and Philosophical; Chiefly Concerning Nitrous Oxide. 1800. https:\/\/archive.org\/details\/researcheschemi00davygoog (accessed 18\/4\/16)."},{"key":"bibr2-jrcpe.2016.304","doi-asserted-by":"publisher","DOI":"10.1213\/00000539-197903000-00009"},{"key":"bibr3-jrcpe.2016.304","unstructured":"HSCIC. Statistics on Drug Misuse: England 2013. 28 November 2013. http:\/\/www.hscic.gov.uk\/catalogue\/PUB12994\/drug-misu-eng-2013-rep.pdf (accessed 18\/4\/16)."},{"key":"bibr4-jrcpe.2016.304","doi-asserted-by":"publisher","DOI":"10.1146\/annurev.nu.12.070192.000423"},{"key":"bibr5-jrcpe.2016.304","doi-asserted-by":"publisher","DOI":"10.1097\/00000542-198155060-00008"},{"key":"bibr6-jrcpe.2016.304","first-page":"43","volume":"102","author":"Waclawik AJ","year":"2003","journal-title":"WMJ"},{"key":"bibr7-jrcpe.2016.304","doi-asserted-by":"publisher","DOI":"10.1136\/jnnp-2012-303105"},{"key":"bibr8-jrcpe.2016.304","doi-asserted-by":"publisher","DOI":"10.1016\/S0140-6736(56)90593-1"},{"key":"bibr9-jrcpe.2016.304","doi-asserted-by":"publisher","DOI":"10.1016\/S0140-6736(78)92101-3"},{"key":"bibr10-jrcpe.2016.304","doi-asserted-by":"publisher","DOI":"10.1136\/bcr-2012-008509"},{"key":"bibr11-jrcpe.2016.304","doi-asserted-by":"publisher","DOI":"10.1016\/j.jemermed.2010.04.020"},{"key":"bibr12-jrcpe.2016.304","doi-asserted-by":"publisher","DOI":"10.1002\/mus.880140105"},{"key":"bibr13-jrcpe.2016.304","doi-asserted-by":"publisher","DOI":"10.1111\/j.1525-1497.2006.00525.x"},{"key":"bibr14-jrcpe.2016.304","doi-asserted-by":"publisher","DOI":"10.1136\/practneurol-2014-001071"}],"container-title":["Journal of the Royal College of Physicians of Edinburgh"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/journals.sagepub.com\/doi\/pdf\/10.4997\/jrcpe.2016.304","content-type":"application\/pdf","content-version":"vor","intended-application":"text-mining"},{"URL":"https:\/\/journals.sagepub.com\/doi\/pdf\/10.4997\/jrcpe.2016.304","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2026,5,1]],"date-time":"2026-05-01T06:28:45Z","timestamp":1777616925000},"score":1,"resource":{"primary":{"URL":"https:\/\/journals.sagepub.com\/doi\/10.4997\/jrcpe.2016.304"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2016,9]]},"references-count":14,"journal-issue":{"issue":"3","published-print":{"date-parts":[[2016,9]]}},"alternative-id":["10.4997\/jrcpe.2016.304"],"URL":"https:\/\/doi.org\/10.4997\/jrcpe.2016.304","relation":{},"ISSN":["1478-2715","2042-8189"],"issn-type":[{"value":"1478-2715","type":"print"},{"value":"2042-8189","type":"electronic"}],"subject":[],"published":{"date-parts":[[2016,9]]}}}